This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, calcium may interfere with your calcium channel blocker.
What might happen:
A decrease in the beneficial effect of your calcium channel blocker may occur.
What you should do about this interaction:
If you experience an increase in blood pressure or chest pain, contact your doctor. It may be necessary to change you to a different medicine.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Perkins CM. Serious verapamil poisoning: treatment with intravenous calcium gluconate. Br Med J 1978 Oct 21;2(6145):1127.
2.Woie L, Storstein L. Successful treatment of suicidal verapamil poisoning with calcium gluconate. Eur Heart J 1981 Jun;2(3):239-42.
3.Bar-Or D, Gasiel Y. Calcium and calciferol antagonise effect of verapamil in atrial fibrillation. Br Med J (Clin Res Ed) 1981 May 16; 282(6276):1585-6.
4.Chimienti M, Previtali M, Medicia A, Piccinini M. Acute verapamil poisoning: successful treatment with epinephrine. Clin Cardiol 1982 Mar; 5(3):219-22.
5.Lipman J, Jardine I, Roos C, Dreosti L. Intravenous Calcium chloride as an antidote to verapamil-induced hypotension. Intensive Care Med 1982 Jan; 8(1):55-7.
6.Weiss AT, Lewis BS, Halon DA, Hasin Y, Gotsman MS. The use of calcium with verapamil in the management of supraventricular tachyarrhythmias. Int J Cardiol 1983 Oct;4(3):275-84.
7.Morris DL, Goldschlager N. Calcium infusion for reversal of adverse effects of intravenous verapamil. JAMA 1983 Jun 17;249(23):3212-3.
8.Malcolm N, Callegari P, Goldberg J, Strauss H, Caille G, Vezina M, Spenard J. Massive diltiazem overdosage: clinical and pharmacokinetic observations. Drug Intell Clin Pharm 1986 Nov;20(11):888.
9.Salerno DM, Anderson B, Sharkey PJ, Iber C. Intravenous verapamil for treatment of multifocal atrial tachycardia with and without calcium pretreatment. Ann Intern Med 1987 Nov;107(5):623-8.
10.Guadagnino V, Greengart A, Hollander G, Solar M, Shani J, Lichstein E. Treatment of severe left ventricular dysfunction with calcium chloride in patients receiving verapamil. J Clin Pharmacol 1987 May-Jun;27(5):407-9.
11.Midtbo K, Hals O. Can blood pressure reduction induced by slow calcium channel blockade (verapamil) be reversed by calcium infusion?. Pharmacol Toxicol 1987 May;60(5):330-2.
12.Ashraf M, Chaudhary K, Nelson J, Thompson W. Massive overdose of sustained-release verapamil: a case report and review of literature. Am J Med Sci 1995 Dec;310(6):258-63.
13.Haddad LM. Resuscitation after nifedipine overdose exclusively with intravenous calcium chloride. Am J Emerg Med 1996 Oct;14(6):602-3.